Home Health Oklahoma group home residents hospitalized after insulin confused with flu shots: report

Oklahoma group home residents hospitalized after insulin confused with flu shots: report


Doctors urge patients to get their flu shots now

The flu season normally starts towards the end of the fall, but seasonal influenza is reportedly starting much earlier this year. Fox News’ Dr. Manny Alvarez sits down with a Harvard Medical School doctor to discuss everything you need to know about this year’s flu season.

Several residents and staff members at a group home for the developmentally disabled in Bartlesville, Okla., were hospitalized Wednesday evening after they were mistakenly injected with insulin, according to a local report.

A currently unnamed pharmacist went to the group home to administer flu vaccinations. But vials that the pharmacist reportedly thought contained the flu vaccine actually contained insulin, Newson6 reports.

FLORIDA BOY’S MOCK CPR DRILL GOES VIRAL: ‘HOW CUTE IS THIS!’

“At some point, and we don’t know how it happened yet, the vial that contained the flu vaccine was traded out for a vial containing what we believe to be insulin,” Bartlesville Police Chief Tracy Roles told the news station.

The alleged mistake first came to light after one person at the home exhibited signs of hypoglycemia, also known as low blood sugar. Hypoglycemia can occur as a result of an insulin overdose.

“Excess insulin in the bloodstream causes cells in your body to absorb too much glucose (sugar) from your blood. It also causes the liver to release less glucose. These two effects together create dangerously low glucose levels in your blood,” explains Healthline.

Emergency officials were called to the home when the person showing signs of low blood sugar became unresponsive, according to the news station.

When first responders arrived, they noticed other people who had received the vaccine were also showing signs of low blood sugar. As a result of the mixup, two staff members and eight residents were taken to the Jane Phillips Medical Center and Hospital in Bartlesville.

DOCTORS DISCOVER ‘FOOTBALL-SIZED’ CYST ON WOMAN’S OVARY: ‘THE PAIN WAS WORSE THAN CHILDBIRTH’ 

All those affected were treated and are expected to be released.

“The person who administered what we believe is insulin is being very cooperative. Not being evasive or elusive at all,” Roles said. “So hopefully that means that this was just a terrible accident.”

The news comes after a similar incident occurred at an Indiana high school in October. At the time, 16 students were rushed to the hospital after they were mistakenly injected with insulin during a tuberculosis skin test at their high school.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.